DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194805

Topical ciprofloxacin induced ocular toxicity: case report

Uttiya Deb, Soumya Ray, Supreeti Biswas

Abstract


Ciprofloxacin is a commonly used fluoroquinolone group of antimicrobial which is used for treating infective conditions like community acquired pneumonia and urinary tract infections. A patient of cataract was treated with ciprofloxacin eye drop as her pre-operative medication. She presented after four days with itching and redness in her right eye with swelling of the peri-orbital skin. We report this rare case where topical application of ciprofloxacin was responsible for the ocular symptoms.


Keywords


Ciprofloxacin, Ocular symptoms, Ocular toxicity

Full Text:

PDF

References


MacDougall C. Sulfonamides, trimethoprim-sulfamethoxazole, quinolones and agents for urinary tract infections. In: Brunton L, Hilal-Dandan R, Knollmann B, eds. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 13th ed. New York: McGraw Hill Education; 2018: 1011-1021.

Edwards IR, Biriell C. Harmonisation in pharmacovigilance. Drug Saf. 1994;10(2):93-102.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229-32.

Stahlmann R. Clinical toxicological aspects of fluoroquinolones. Toxicol Lett. 2002;127(1-3):269-77.

Grover JK. Unwanted effects of ciprofloxacin in Indian population. Indian J Physiol Pharmacol. 1993;37(3):232-4.

Stephenson AL, Wu W, Cortes D, Rochon PA. Tendon injury and fluoroquinolone use: A systematic review. Drug Saf. 2013;36(9):709-21.

Raguideau F, Lemaitre M, Dray-Spira R, Zureik M. Association between oral fluoroquinolone use and retinal detachment. JAMA Ophthalmol. 2016;134(4):415-21.

Fernández TD, Ariza A, Palomares F, Montañez MI, Salas M, Martín-Serrano, et al. Hypersensitivity to fluoroquinolones: The expression of basophil activation markers depends on the clinical entity and the culprit fluoroquinolone. Medicine (Baltimore). 2016;95(23):e3679: doi: 10.1097/MD.00000000000 03679.

Schmid DA, Depta JP, Pichler WJ. T cell-mediated hypersensitivity to quinolones: mechanisms and cross-reactivity. Clin Exp Allergy. 2006;36(1):59-69.